Puerto Rico, 2014

Flash Flooding and Flood in Puerto Rico, May 8 to 10, 2014

May 8 to 10, 2014 · NWS SJU · 30 events in 6 counties and zones

The combination of an old frontal boundary with an upper level trough produced numerous showers with thunderstorms over Puerto Rico during the period of May 8 to May 10, 2014. Heavy rainfall produced flash flooding over the San Juan Metropolitan area as well over the Eastern Section Of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The combination of an old frontal boundary with an upper level trough produced numerous showers with thunderstorms over Puerto Rico during the period of May 8 to May 10, 2014. Heavy rainfall produced flash flooding over the San Juan Metropolitan area as well over the Eastern Section Of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 8, 10:26 AM AST, 3 hours 34 minutes earlier.

Area forecast discussion, May 8, 10:26 AM AST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN JUAN PR
1026 AM AST THU MAY 8 2014

.SYNOPSIS...UPPER TROUGH WILL CONTINUE TO AMPLIFY WITH A CLOSED
LOW EXPECTED TO FORM NORTH OF THE AREA TONIGHT. THE LOW WILL MEANDER
THRU THE WEEKEND THEN FILL AND MOVE AWAY EARLY NEXT WEEK.

&&

.DISCUSSION...ATMOSPHERE PRETTY MOIST AND UNSTABLE THIS MORNING
AS SEEN ON 12Z JSJ RAOB. SHOWERS COULD FORM ABOUT ANYWHERE BUT
APPEARS SOUTHEAST PR...CULEBRA...VIEQUES AND THE USVI WILL BE THE
PREFERRED AREAS FOR CONVECTION. RADAR ANIMATION SHOWS SHOWERS
MOVING WWD AS THEY ARE MOVING WITH THE LOW LEVEL FLOW BUT AS
CONVECTION BECOMES DEEPER EXPECT STORMS TO MOVE MORE TO THE SOUTH
SOUTHEAST LATER THIS AFTERNOON. DESPITE VERY COLD TEMPS ALOFT...HAIL
FORMATION WILL BE SUPPRESSED DUE TO VERY MOIST MID AND UPPER
LEVELS.

&&

.AVIATION...VCTS BKN030CB AT ALL TAFS FOR NOW. WILL AMMEND TAFS AS
SOON AS GET A BETTER PICTURE OF WHEN AND WHERE STORMS WILL HIT.

&&

.MARINE...SEAS STILL 2-4 FT EXPECTED TO BUILD TO 3-5 FT FRI. FREQ
LIGHTNING CAN BE EXPECTED. WINDS AND WAVES ALWAYS HIGHER NEAR THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  84  77  84  74 /  60  70  70  60
STT  83  77  83  75 /  70  80  80  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
COASTAL WATERS...NONE.
&&

64/64
Hazardous weather outlook, May 8, 6:11 AM AST, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
611 AM AST THU MAY 8 2014

AMZ710>745-PRZ001>013-091015-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
611 AM AST THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP AFTER MID-MORNING AND WILL
BE CAPABLE OF PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL AND
OCCASIONAL LIGHTNING ACROSS CULEBRA AND VIEQUES AND OVER PUERTO RICO
TODAY. THE POSSIBILITY OF URBAN AND SMALL STREAM FLOODING IS HIGH
NEAR THESE INTENSE SHOWERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL TROUGH OVER THE AREA WILL CONTINUE TO DEEPEN TODAY
FORMING A CLOSED LOW NORTH OF OUR AREA BEGINNING TONIGHT. AS IT
DOES SO...THE ATMOSPHERE WILL BECOME MORE HUMID AND UNSTABLE WITH
SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS AND INTENSE
ESPECIALLY ON FRIDAY. SMALL HAIL MAY BE POSSIBLE ON FRIDAY. MODERATE
TO LOCALLY HEAVY RAINFALL...GUSTY WINDS AND FREQUENT LIGHTNING CAN
BE EXPECTED WITH THE STRONGEST STORMS THROUGH MUCH OF THE UPCOMING
6 DAYS. THIS WET AND ACTIVE WEATHER PATTERN IS FORECAST TO CONTINUE
THROUGH AT LEAST THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

AMZ715-725-VIZ001-002-091015-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
611 AM AST THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP AFTER MID-MORNING AND WILL
BE CAPABLE OF PRODUCING MODERATE TO LOCALLY HEAVY RAINFALL AND
OCCASIONAL LIGHTNING ACROSS THE ISLANDS AND ADJACENT WATERS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL TROUGH OVER THE AREA WILL CONTINUE TO DEEPEN TODAY
FORMING A CLOSED LOW NORTH OF OUR AREA BEGINNING TONIGHT. AS IT
DOES SO...THE ATMOSPHERE WILL BECOME MORE HUMID AND UNSTABLE WITH
SHOWERS AND THUNDERSTORMS BECOMING MORE NUMEROUS AND INTENSE
ESPECIALLY ON FRIDAY. MODERATE TO LOCALLY HEAVY RAINFALL...GUSTY
WINDS AND LIGHTNING CAN BE EXPECTED WITH THE STRONGEST STORMS.
THIS WET AND ACTIVE WEATHER PATTERN IS FORECAST TO CONTINUE
THROUGH AT LEAST THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF FLOODING WOULD BE GREATLY APPRECIATED.

In the hours before

Special weather statement, May 8, 1:36 PM AST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
136 PM AST THU MAY 8 2014

PRC059-093-121-153-081815-
GUAYANILLA PR-MARICAO PR-SABANA GRANDE PR-YAUCO PR-
136 PM AST THU MAY 8 2014

AT 131 PM AST...NATIONAL WEATHER SERVICE METEOROLOGIST DETECTED A
STRONG THUNDERSTORM OVER YAUCO AND SABANA GRANDE...NEAR STATIONARY.
THIS STRONG THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFAL...DANGEROUS LIGHTNING AND SMALL HAIL. ADDITIONAL STRONG
THUNDERSTORMS COULD DEVELOP ACROSS THESE MUNICIPALITIES THROUGH AT
LEAST 215 PM AST.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

ER
Special weather statement, May 8, 1:44 PM AST, 16 minutes before
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO
SERVICIO NACIONAL DE METEOROLOGIA SAN JUAN PR
136 PM AST JUEVES 8 DE MAYO DE 2014

PRC059-093-121-153-081815-
GUAYANILLA PR-MARICAO PR-SABANA GRANDE PR-YAUCO PR-
136 PM AST JUEVES 8 DE MAYO DE 2014

A LAS 1:31 PM AST...METEOROLOGOS DEL SERVICIO NACIONAL DE
METEOROLOGIA DETECTARON UNA FUERTE TRONADA SOBRE YAUCO Y SABANA
GRANDE...CASI ESTACIONARIA. ESTA FUERTE TRONADA ES CAPAZ DE PRODUCIR
LLUVIAS TORRENCIALES...RELAMPAGOS PELIGORSOS Y GRANIZO PEQUENO.
FUERTES TRONADAS ADICIONALES PUEDEN DESARROLLARSE A TRAVES DE ESTOS
MUNICIPIOS HASTA AL MENOS LAS 2:15 PM AST.

LLUVIAS FUERTES PUDIERAN INUNDAR AREAS BAJAS COMO ALCANTARILLAS Y
BADENES. EVITE ESTAS AREAS Y NO INTENTE CRUZAR CALLES INUNDADAS YA
QUE PUDIERA SER ARRASTRADO POR LAS AGUAS. LOS NIVELES DE AGUA DE LOS
RIACHUELOS Y RIOS PUDIERAN AUMENTAR...POR LO TANTO...BUSQUE TERRENO
MAS ALTO DE SER AMENAZADO POR INUNDACIONES.

RELAMPAGOS INTENSOS ESTAN SIENDO REPORTADOS POR ESTA TORMENTA. SI
ESTA EN EL EXTERIOR...MANTENGASE ALEJADO DE OBJETOS ALTOS COMO LOS
ARBOLES. MUEVASE AL INTERIOR DE SER POSIBLE.

ER/DS

The radar

The San Juan radar (TJUA), 34 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

28 flash flood, 1 flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
San Juan County, 2.92 mi N of San Juan to 3.18 mi N of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.422, -66.055

Flooded road between Avenida De Diego and Avenida Roosevelt, near Banco Popular and Puma gas station.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
San Juan County, 2.36 mi NW of San Juan to 2.47 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.405, -66.075

Rio Piedras river went out of its banks at Andaluc a street.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
Carolina County, 1.99 mi NW of Carolina to 2.15 mi NW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.391, -65.970

Road flooded at Fragoso Avenue. Waters reached Sears department store.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 4.21 mi NW of Carolina to 4.17 mi NW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.413, -65.996

A house was reported flooded at street 206, Country Club sector.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 3.95 mi NW of Carolina to 3.76 mi NW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.409, -65.994

Car trapped under flood waters at Monserrate Ave. on the corner with Comandante Ave.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
San Juan County, 1.72 mi NW of San Juan to 1.61 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.398, -66.069

Road flooded at Villa Nevares, street 19.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 2.07 mi NNW of Carolina to 1.99 mi NW of Carolina
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.395, -65.967

Flooded residence at Villa Carolina, along street 72, house number 3.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 2.64 mi NNW of Carolina to 2.52 mi NW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.402, -65.972

Road flooded at Villa Fontana VIA 19.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 3.86 mi NNW of Carolina to 3.84 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.419, -65.978

Campo Rico Avenue flooded near Para so Chino restaurant.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 1.06 mi NNW of Carolina
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.383, -65.959

House flooded at the intersection of Bernardo Street and Andres Arus Street num. 152B.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 3.87 mi NW of Carolina to 3.8 mi NW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.416, -65.984

Road 190 km. 1.5 flooded at Barrio Sabana Abajo.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 1.9 mi NW of Carolina to 1.82 mi NW of Carolina
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.392, -65.968

House flooded at Villa Carolina 70 street.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
San Juan County, 2.27 mi NW of San Juan to 2.24 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.401, -66.077

Am rico Miranda Avenue near Reparto Metropolitano flooded.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
San Juan County, 3.56 mi NW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.416, -66.089

De Diego Avenue flooded near Aurorita Rest.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:45 PM AST
Where
San Juan County, 1.11 mi NNE of San Juan to 1.12 mi NNE of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.395, -66.043

The 65th Infantry Ave. near Buen Consejo St. flooded.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:15 PM AST
Where
San Juan County, 3.28 mi NNW of San Juan to 3.25 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.424, -66.069

Chardon Avenue was reported flooded.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:15 PM AST
Where
San Juan County, 1.59 mi NNW of San Juan to 1.52 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.401, -66.059

House was reported flooded at 1013 Fordham street at University Gardens.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:15 PM AST
Where
San Juan County, 2.29 mi ENE of San Juan to 2.49 mi ENE of San Juan
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.393, -66.018

House was reported flooded at street 9, 604 Parcelas Hill Brothers sector.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:15 PM AST
Where
San Juan County, 2.24 mi NW of San Juan to 2.18 mi NW of San Juan
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
18.404, -66.073

A house was reported flooded at Urb. Las Americas, San Salvador Street, 962-A.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 2.58 mi NNW of Carolina to 2.52 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.401, -65.971

Road flooded at Villa Fontana, Via 19 QR-32.

Flood, Rio Grande

When
May 8, 2:00 PM AST to 5:44 PM AST
Where
Rio Grande County, 3.06 mi NW of Rio Grande to 3.16 mi NW of Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.386, -65.828

Road 2 flooded a Urb Los Maestros.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 1.17 mi NNW of Carolina to 1.19 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.386, -65.957

Road flooded and car trapped under water near Coliseo Guillermo Angulo and Carlos de Senabria school.

Flash Flood, Carolina

When
May 8, 2:00 PM AST to 5:15 PM AST
Where
Carolina County, 1.17 mi NNW of Carolina to 1.19 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.386, -65.957

Road flooded and car trapped under water near Coliseo Guillermo Angulo and Carlos de Senabria school.

Flash Flood, Trujillo Alto

When
May 8, 2:00 PM AST to 4:15 PM AST
Where
Trujillo Alto County, 3.53 mi N of Trujillo Alto to 3.57 mi N of Trujillo Alto
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.381, -65.993

Road and homes flooded at Barrio Saint Just, street 8.

Flash Flood, San Juan

When
May 8, 2:00 PM AST to 4:15 PM AST
Where
San Juan County, 2.68 mi NNW of San Juan to 2.63 mi NNW of San Juan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.418, -66.059

Road flooded at Urb El Vedado Rodrigo de Triana number 115.

Heavy Rain, Naguabo

When
May 10, 10:00 AM AST
Where
Naguabo County, 1.05 mi WSW of Naguabo to 0.87 mi SSW of Naguabo
Reported by
Emergency Manager
Coordinates
18.217, -65.746

Landslide in the intersections of road PR-53 and PR-192.

Flash Flood, Naguabo

When
May 10, 10:00 AM AST to 2:15 PM AST
Where
Naguabo County, 0.48 mi S of Naguabo to 0.36 mi S of Naguabo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.213, -65.730

Road PR-31 at sector La Fe Was reported impassable.

Flash Flood, Rio Grande

When
May 10, 10:00 AM AST to 2:15 PM AST
Where
Rio Grande County, 2.05 mi ENE of Rio Grande to 2.19 mi ENE of Rio Grande
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.359, -65.770

Landslide at road PR-191. A Car was swept away at Rio Espiritu Danto.

Flash Flood, Luquillo

When
May 10, 10:00 AM AST to 2:10 PM AST
Where
Luquillo County, Luquillo to 0.57 mi ENE of Luquillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.350, -65.720

Road PR-983 and PR-988 were reported flooded and impassable.

Flash Flood, Luquillo

When
May 10, 2:00 PM AST to 4:15 PM AST
Where
Luquillo County, 2.02 mi N of Luquillo to 1.96 mi N of Luquillo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.379, -65.724

Car was swept away at PR-3 Near Residential area El Cemi.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2014Every state in 2014This day in weather historyWarnings in Puerto Rico, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 518944, 520800, 520808, 520811, 521003, 521004, 521005, 521006, 521007, 521247, 521248, 521249, 521250, 521251, 521253, 522359, 522369, 522377, 522446, 522458, 523372, 523379, 523380, 523390, 523393, 523407, 523409, 523410, 523416, 523408.